The FDA ( Food and Drug Administration ) has warned the public that the anti-seizure medication Potiga ( Ezogabine; Retigabine in Europe ) can cause blue skin discoloration and eye abnormalities characterized by pigment changes in the retina. FDA does not currently know if these changes are reversible. FDA is working with the manufacturer to gather and evaluate all available information to better understand these events.

Potiga is approved as adjunctive treatment of partial-onset seizures in adult patients 18 years and older. Pigment changes in the retina have the potential to cause serious eye disease with loss of vision. It is not yet known whether the retinal pigment changes caused by Potiga lead to visual impairment, although several patients have been reported to have impaired visual acuity. In some cases, retinal abnormalities have been observed in the absence of skin discoloration. The skin discoloration in the reported cases appeared as blue pigmentation, predominantly on or around the lips or in the nail beds of the fingers or toes, but more widespread involvement of the face and legs has also been reported. Scleral and conjunctival discoloration, on the white of the eye and inside eyelids, has been observed as well. The skin discoloration generally occurred after four years of treatment with Potiga, but has appeared sooner in some patients.

In light of this new safety information all patients taking Potiga should have a baseline eye exam and periodic eye exams that should include visual acuity testing and dilated fundus photography, and may include fluorescein angiograms, ocular coherence tomography, perimetry, and electroretinograms.
Potiga should be discontinued if ophthalmic changes are observed unless no other treatment options are available. If a patient develops skin discoloration, serious consideration should be given to changing to an alternate medication. Patients who are taking Potiga and develop any changes in their vision or any discoloration of their skin, including of their lips and nail beds, should contact their health care professional right away.

Patients should not stop taking Potiga without talking to their health care professional. Stopping such treatment suddenly can cause serious and life-threatening medical problems such as recurrence of seizures.

Source: FDA, 2013

XagenaMedicine2013